MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number SONATA
Medical Device Problem Codes Device Appears to Trigger Rejection (1524); Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
While the user was undergoing an ear cleaning procedure the electrode lead was found to be in the external auditory canal.Repair of the external auditory canal and re-implantation had been suggested.The user was re-implanted on (b)(6) 2020.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage which has been present whilst implanted.Mechanical damages found during investigation are attributable to the removal surgery.According to the information received the electrode lead was found in the external ear canal due to undetermined reasons during an ear cleaning procedure.In addition, in situ measurements taken whilst implanted show the ten basal channels with hi status.No damage to the active electrode, which would explain the reported hi channels, was found during investigation.Therefore it is assumed that the electrode array was accidentally pulled out of cochlea during the ear cleaning procedure.This is a final report.
 
Event or Problem Description
While the user was undergoing an ear cleaning procedure (cerumen removal) the electrode lead was found to be in the external auditory canal.The user was re-implanted on (b)(6) 2020.
 
Event or Problem Description
While the user was undergoing an ear cleaning procedure the electrode lead was found to be in the external auditory canal.The user was re-implanted on (b)(6) 2020.
 
Additional Manufacturer Narrative
Additional information: based on the received information from the field, the active electrode was seen during an ear cleaning procedure to be present within the external auditory canal.From the received limited information the sequence of events that led to this outcome cannot be determined.However, in situ measurements point to a damaged active electrode, but to confirm, a device investigation on the explanted device would be necessary.The device was explanted but has not been received for investigational purposes.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key10452678
Report Number9710014-2020-00463
Device Sequence Number17154774
Product Code MCM
UDI-Device Identifier09008737049188
UDI-Public(01)09008737049188
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/11/2021
Device Model NumberSONATA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/12/2020
Supplement Date Received by Manufacturer08/12/2020
08/12/2020
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date10/05/2020
12/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR